The singular limit dynamics of semilinear damped wave equations. (English) Zbl 0699.35177

The authors consider the following abstract problem: \[ \epsilon \ddot u+\dot u+Au=Fu,\quad u(0)=u_ 0,\quad \epsilon \dot u(0)=\epsilon v_ 0 \] in a Hilbert space E, where A is a linear operator while F is nonlinear. This problem includes, e.g., the case \(Au=-u_{xx}\), with some usual boundary conditions, and \(Fu=f(,u( ))\) (i.e. a semilinear damped wave equation). It is shown that there exist an integer n and an \({\bar \epsilon}>0\) such that, for every \(\epsilon\in [0,{\bar \epsilon})\), the global attractor of the corresponding dynamical system is contained in an invariant manifold of class \(C^ 1\) and dimension n and that for \(\epsilon\) \(\to 0\) both this manifold and the vector field on it converge in the \(C^ 1\) topology towards the ones corresponding to \(\epsilon =0\).
Reviewer: G.Moroşanu


35L70 Second-order nonlinear hyperbolic equations
35K57 Reaction-diffusion equations
Full Text: DOI


[1] Angenent, S., The Morse-Smale property for a semilinear parabolic equation, J. Differential Equations, 62, 427-442 (1986) · Zbl 0581.58026
[2] Babin, A. V.; Vishik, M. I., Regular attractors of semigroups and evolution equations, J. Math. Pures Appl., 62, 441-491 (1983), (9) · Zbl 0565.47045
[3] Babin, V.; Vishik, M. I., Uniform asymptotics of the solutions of singularly perturbed evolution equations, Uspekhi Mat. Nauk, 42, No. 5, 231-232 (1987), [in Russian]
[4] Chow, S. N.; Lu, K., Invariant manifolds for flows in Banach spaces, J. Differential Equations, 74, 285-317 (1988) · Zbl 0691.58034
[5] Constantin, P.; Foiaş, C.; Nikolaenko, B.; Sell, G.; Temam, R., Intégral manifolds and inertial manifolds for dissipative partial differential equations (1987), preprint
[6] Foiaş, C.; Sell, G. R.; Temam, R., Invariant manifolds for nonlinear evolutionary equations, IMA Preprint Series, 234 (1986) · Zbl 0591.35062
[7] Hale, J. K., Asymptotic behavior and dynamics in infinite dimensions, Res. Notes in Math., 132, 1-42 (1985) · Zbl 0653.35006
[8] Hale, J. K.; Raugel, G., Upper semicontinuity of the attractor for a singularly perturbed hyperbolic equation, J. Differential Equations, 73, 197-214 (1988) · Zbl 0666.35012
[9] Henry, D., Geometric Theory of Semilinear Parabolic Equations, (Lecture Notes in Math, Vol. 840 (1981), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0456.35001
[10] Henry, D. B., Some infinite-dimensional Morse-Smale systems defined by parabolic partial differential equations, J. Differential Equations, 59, 165-205 (1985) · Zbl 0572.58012
[11] Irwin, M. C., Smooth Dynamical Systems (1980), Academic Press: Academic Press San Diego, CA · Zbl 0465.58001
[12] Mallet-Paret, J.; Sell, G. R., Inertial manifolds for reaction-diffusion equations in higher space dimensions, IMA Preprint Series, 331 (1987)
[13] Mañé, R., Reduction of semilinear parabolic equations to finite dimensional \(C^1\) flows, Lecture Notes in Math., 597, 361-378 (1977)
[14] Mora, X., Finite-dimensional attracting manifolds in reaction-diffusion equations, Contemp. Math., 17, 353-360 (1983) · Zbl 0525.35046
[15] Mora, X., Finite-dimensional attracting invariant manifolds for damped semilinear wave equations, Res. Notes in Math., 155, 172-183 (1987) · Zbl 0642.35061
[16] Mora, X.; Solà-Morales, J., Existence and non-existence of finite-dimensional globally attracting invariant manifolds in semilinear damped wave equations, (Chow, S. N.; Hale, J. K., Dynamics of Infinite Dimensional Systems (1987), Springer-Verlag: Springer-Verlag New York/Berlin), 187-210 · Zbl 0642.35062
[17] Palis, J.; Smale, S., Structural stability theorems, (Proc. Sympos. Pure Math., 14 (1970)), 223-231 · Zbl 0214.50702
[18] Vanderbauwhede, A.; Van Gils, S. A., Center manifolds and contractions on a scale of Banach spaces, J. Funct. Anal., 72, 209-224 (1987) · Zbl 0621.47050
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.